This website uses cookies to improve your experience. Learn more about cookies and how to manage them.

Lessons need to be learned from clinical trial tragedy

Published: 16 Mar 2016 in Journal news

The recent death of a volunteer taking part in a clinical trial in France has major implications for the design of future clinical trials, says an editorial to be published in the next edition of the British Journal of Clinical Pharmacology. Written by experts in clinical pharmacology and toxicology from the UK and the Netherlands, the editorial also proposes several measures to try to prevent this kind of tragedy from happening again.

Problems with the clinical trial came to light in January 2016, when five volunteers became ill and were hospitalized, with one subsequently dying. They were taking part in a first-into-human (FIH) clinical trial, also known as a Phase 1 trial, of a novel pain relief drug being developed by the Portuguese pharmaceutical company Bial. FIH trials are the earliest clinical trials, designed to test the safety of a new drug in human volunteers and identify side-effects, before later trials assess the drug’s efficacy as a treatment in patients.

This FIH clinical trial involved 90 volunteers split into several groups, who were given steadily increasing doses of the drug (26 other volunteers were given a placebo). The trial started by giving these groups single doses that gradually increased from 0.25 mg to 100 mg, before switching to daily doses for 10 days, with these doses gradually increasing from 2.5 mg to 50 mg. No adverse reactions were reported until near the end of the trial when a group of six volunteers was due to receive 50 mg for 10 days: one volunteer fell ill after the fifth dose and four others fell ill over the next few days.

Although the design of the clinical trial had been subject to safety reviews before it took place, the novel pain relief drug compound hadn’t been considered high risk. This was because the drug had previously been tested in non-human primates with no reported ill effects at higher doses than those due to be administered in the FIH trial. In addition, the drug belonged to a class of compounds known as fatty acid amide hydroxylase inhibitors (FAAHs), and other FAAHs had already gone through clinical trials without any problems.

Because the drug wasn’t classified as high risk, a risk-reduction dosing method known as sequential dosing wasn’t recommended for this trial. Sequential dosing involves giving the first dose of a new compound to just one participant (with another one in parallel receiving a placebo), with a delay before dosing the others in the group until the effects on this first participant have been assessed. In the editorial, the researchers argue that assumptions about what constitutes a high-risk drug need to change, and that a more refined risk assessment and much more frequent use of sequential dosing need to be adopted in clinical trials.

“Unless additional information becomes apparent to say that there were unique features about this study, we are going to need to be much more careful in designing studies to sequentially dose patients. Currently this is typically just done for one or a few groups. It is possible that all groups will need to be sequentially dosed,” says Michael Eddleston, professor of clinical toxicology at the University of Edinburgh, UK, and one of the authors of the editorial. This sequential dosing should be guided by pharmacokinetic and dynamic data on individual participants, he adds.

The authors of the editorial also make several other recommendations for learning from this tragedy and improving the safety of clinical trials.

  • Pre-clinical and clinical study data from this trial should be urgently released to allow lessons to be learnt for ongoing and future studies.
  • Reviewers of clinical trials should ask for full pre-clinical study reports and full information on pharmacology, including drug and target interactions.
  • A process for systematic risk assessment should be applied routinely to all trials with novel compounds.
“We can never entirely remove the risks involved with FIH trials,” admits David Webb, professor of clinical pharmacology at the University of Edinburgh, and another one of the authors of the editorial, “but improvements have been made in the past and should continue to be made in the future to safeguard volunteers. A pharmacological approach to dosing and a comprehensive assessment of risk for each drug – not just those thought to be ‘high risk’ – is needed.”

Full citation: “Implications of the BIA-102474-101 study for review of first-intohuman clinical trials.” Michael Eddleston, Adam F Cohen, David J Webb. British Journal of Clinical Pharmacology; Published Online: March 16, 2016 (DOI:10.1111/bcp.12920).

URL Upon Publication:       http://doi.wiley.com/10.1111/bcp.12920

For further information and interviews, please contact:
Sophia Griffiths
Communications Manager at the British Pharmacological Society
Sophia.Griffiths@bps.ac.uk
+44 (0)20 7239 0180 / +44 (0)7786 552 498